Alert archive / Colorado / Tornado Warnings in 2023
Tornado Warning 11, NWS Pueblo, CO
NWS Pueblo, CO issued this tornado warning at May 30, 2023, 4:12 PM MDT for Kiowa County, Prowers County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2023, 4:12 PM MDT (22:12 UTC)
- Expired
- May 30, 2023, 4:34 PM MDT
- In force
- 22 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
Counties Kiowa County, CO, Prowers County, CO
The radar
The Goodland radar (KGLD), 143 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -251 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
682 WFUS55 KPUB 302212 TORPUB COC061-099-302245- /O.NEW.KPUB.TO.W.0011.230530T2212Z-230530T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED Tornado Warning National Weather Service Pueblo CO 412 PM MDT Tue May 30 2023 The National Weather Service in Pueblo has issued a * Tornado Warning for... Northwestern Prowers County in southeastern Colorado... Southeastern Kiowa County in southeastern Colorado... * Until 445 PM MDT. * At 412 PM MDT, a confirmed tornado was located 9 miles southeast of Queens Reservoir, or 10 miles northeast of Lamar, moving north at 20 mph. HAZARD...Tornado and quarter size hail. SOURCE...Law enforcement confirmed tornado. IMPACT...Expect damage to mobile homes, roofs, and vehicles. * Locations impacted include... Chivington. PRECAUTIONARY/PREPAREDNESS ACTIONS... To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a basement or an interior room on the lowest floor of a sturdy building. Avoid windows. If you are outdoors, in a mobile home, or in a vehicle, move to the closest substantial shelter and protect yourself from flying debris. && LAT...LON 3808 10247 3815 10264 3847 10258 3838 10223 TIME...MOT...LOC 2212Z 200DEG 17KT 3822 10253 TORNADO...OBSERVED MAX HAIL SIZE...1.00 IN $$ kam
1 follow-up statement
274
WWUS55 KPUB 302234
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
434 PM MDT Tue May 30 2023
COC061-099-302244-
/O.CAN.KPUB.TO.W.0011.000000T0000Z-230530T2245Z/
Prowers CO-Kiowa CO-
434 PM MDT Tue May 30 2023
...THE TORNADO WARNING FOR NORTHWESTERN PROWERS AND SOUTHEASTERN
KIOWA COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
LAT...LON 3808 10247 3815 10264 3847 10258 3838 10223
TIME...MOT...LOC 2230Z 200DEG 17KT 3832 10248
$$
kamWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this tornado warning went out at May 30, 3:40 PM MDT, 32 minutes earlier.
Area forecast discussion, May 30, 3:40 PM MDT, 32 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 340 PM MDT Tue May 30 2023 .SHORT TERM...(This evening through Wednesday) Issued at 340 PM MDT Tue May 30 2023 Key Messages: 1) A few strong to severe storms are likely over the far eastern plains the rest of this afternoon and early evening with very strong winds the primary threat. 2) Scattered strong to severe storms will be likely tomorrow afternoon over all of the plains, with all severe modes possible. Heavy rains also likely over plains. 3) Locally heavy rains possible in the mtns tomorrow raising the risk for burn scar flooding. Currently... High based shower activity was noted over the mtns and San Luis Valley at 2 pm. In addition, thunderstorms were developing along the I-25 corridor region, with the strongest storms down along the southern I-25 corridor region. Convective scale parameters were indicating CAPE was rather significant over the plains, with sfc based CAPE well over 3000 over the far eastern plains. Deep shear was quite weak to non-existent (not registering on the SPC meso page). T/Td spreads over the eastern plains were showing depressions of about 30 degrees. Rest of Today into Tonight Main concern in the immediate short term is the potential for severe thunderstorms capable of producing very strong wind gusts to develop over the plains as the convection over the general I-25 region push east into the deeper moisture. Given the shear is pretty much nonexistent, storms should quickly develop upscale and develop strong outflows as the rapidly intensify and push east. Given the high CAPE values, intense convective winds will be likely given the high Dcape values. At this time it appears the strongest convection should be out of the region around 8 pm One concern for later tonight will be how much low clouds push back into the state of CO due to the convection? Models show that the far eastern counties will see low cigs, but the remainder of the plains will remain relatively clear. All guidance later tonight keep winds at a brisk southerly component, and this will likely continue to bring up low level moisture to the region which will set the stage for tomorrows weather. Tomorrow... Thunderstorms are likely during the afternoon and there is a good chance that they will be strong to severe. A potent disturbance over the southwest US will continue to push towards the region. This system will advect low level moisture into the region, and this combined with sufficient solar radiation and cool temps aloft will allow for some hefty CAPE to develop over the entire area by tomorrow afternoon. Unlike today where deep shear is very weak, the shear will be modest by tomorrow afternoon, and this along with the CAPE, and the upward vertical motion supported by the approaching Pacific system, will allow strong to severe thunderstorms to develop. At this time the greatest threat will be large hail and winds, but there will be a tornado threat also, and this tornado threat may be enhanced on how outflow boundaries from todays convection affect the region tomorrow. CAPE values tomorrow will be rather high over the region, with values likely in the 2000 to 3000 range by afternoon. This CAPE will allow for quite a bit of severe convection, so I anticipate a very busy day in the office tomorrow. Watch boxes will more than likely be issued for the region. With increasing moisture in the mountains, thunderstorms will be scattered, and they will likely be capable of locally heavy rain, so flash flooding of burn scars may be enhanced tomorrow. In addition, storms will likely not be moving all that quickly, so this will increase the potential for flooding over the burn scars. \/Hodanish .LONG TERM...(Wednesday night through Tuesday) Issued at 340 PM MDT Tue May 30 2023 Key Messages: 1) Increasing chances of precipitation from west to east on Thursday with potential for stronger storms over the far southeast Plains. 2) Cooler and unsettled weather pattern developing Friday and persisting into early next week. 3) Locally heavy rainfall and flash flooding potential increasing through the weekend. Wednesday night-Thursday night...Modest south to southwest flow aloft remains progged across the region as a compact upper low across the Southern Great Basin slowly weakens as it lifts north and east into the Four Corners region Thursday evening. Ongoing strong to severe storms across the southeast Plains Wednesday afternoon move into western Kansas through the evening, with the potential for scattered showers and isolated thunderstorms continuing over and near the higher terrain through the late evening and overnight hours, within weak diffluent flow aloft. Increasing mid level moisture and uvv ahead of the Four Corners system will allow for increasing chances of shower and thunderstorm develop over and near the higher terrain Thursday afternoon and evening. There will be the potential for stronger to severe storms across the far southeast Plains, where enhanced southeast low level flow will keep enough moisture and shear in place. Temperatures on Thursday look to be near seasonal to slightly below seasonal norms. Friday-Sunday...Weak upper low continues to slowly drift north and east across south central and into southeastern Colorado through the day Saturday and into the Southern High Plains on Sunday. This leads to a weak but generally deep easterly flow pattern across the region which will keep daily chances of showers and storms across the area. With models indicating increasing available moisture with PWATS approaching 150-200 percent of normal, there will be the potential for locally heavy rainfall, as well as increasing chances of flash flooding, especially over and near the higher terrain, where weak easterly upslope flow will lead storm training. With the cool upper level pattern, there could also be some light to moderate snow accumulations across the higher peaks through the weekend, with temperatures expected to be some 5-15 degrees below early June norms. Monday-Tuesday...A messy and weak flow pattern remains in the offing into next week, with weak upper ridging being indicated across the Rockies. With moisture expected to remain in place, there will continue to be daily chances of showers and storms, with the greatest coverage over and near the higher terrain, along with temperatures remain generally below seasonal levels. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 340 PM MDT Tue May 30 2023 Isolated high based thundershowers will be possible at KCOS and KPUB late this afternoon and early evening, but overall I anticipate VFR conditions. For tonight, guidance keeps skies VFR through tomorrow morning, however I am a bit concerned that moist outflow from storms well east of KCOS and KPUB may push back towards the mtns affecting the two taf sites. For now I plan to keep VFR tonight, but we may need to adjust this if the outflow materializes. For tomorrow, thunderstorms are expected at all 3 taf sites during the afternoon time period as low level moisture will increase and a disturbance moves towards the region. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HODANISH LONG TERM...MW AVIATION...HODANISH
Hazardous weather outlook, May 30, 11:38 AM MDT, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1138 AM MDT Tue May 30 2023 COZ058>089-093>099-311745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1138 AM MDT Tue May 30 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Intense damaging winds associated with thunderstorms will be possible today over the far eastern plains. The best time for severe thunderstorms will be between 3 pm and 8 pm. The greatest threat area will be eastern Kiowa county, Prowers county and Baca county. In addition to the damaging winds, large hail will also be possible. The tornado threat at this time is very low, but if a storm can remain isolated, the tornado threat will increase. Other strong to locally severe storms may be possible over western Kiowa county, Bent county and central and eastern Las Animas county. Over the remainder of the region, thunderstorms will be isolated at best, but they may contain locally gusty winds, which may gusts to 50 mph. Thunderstorms which develop over the far eastern plains will be capable of very heavy rain which may cause flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Several severe thunderstorms appear likely across the eastern plains on Wednesday. All severe threats are possible, including damaging winds, large hail and a couple of tornadoes. The greatest severe weather threat area will be over all of the eastern plains. Locally heavy rain will also be possible across the plains on this day. For Thursday, the severe weather threat will continue, and the heavy rain threat will increase. All of the region may see locally heavy rain on this day as moisture increased over the entire region. Cooler weather will move into the region late in the week but the weather will remain quite unsettled, and locally heavy rains will be likely, In addition, strong storms will continue to be a threat, but the intensity of the storms may be less due to the cooler temperatures. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. Hodanish
In the hours before
Special weather statement, May 30, 3:12 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Pueblo CO
312 PM MDT Tue May 30 2023
COZ093-094-097-302145-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
312 PM MDT Tue May 30 2023
...A strong thunderstorm will impact portions of southeastern Otero,
east central Las Animas and southwestern Bent Counties through 345 PM
MDT...
At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Higbee, or 26 miles south of North La Junta, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Otero,
east central Las Animas and southwestern Bent Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3740 10342 3750 10358 3795 10327 3781 10296
TIME...MOT...LOC 2112Z 215DEG 17KT 3760 10341
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
kamSpecial weather statement, May 30, 3:44 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
344 PM MDT Tue May 30 2023
COZ093-094-097-302215-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
344 PM MDT Tue May 30 2023
...A strong thunderstorm will impact portions of southeastern Otero,
northeastern Las Animas and southern Bent Counties through 415 PM
MDT...
At 344 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Higbee, or 21 miles southeast of North La Junta, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Las Animas, Higbee and John Martin Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3746 10333 3764 10365 3811 10323 3789 10278
TIME...MOT...LOC 2144Z 211DEG 15KT 3782 10319
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
kamSpecial weather statement, May 30, 3:53 PM MDT, 19 minutes before
Special Weather Statement National Weather Service Pueblo CO 353 PM MDT Tue May 30 2023 COZ096-098-302230- Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO- 353 PM MDT Tue May 30 2023 ...A strong thunderstorm will impact portions of northwestern Prowers and south central Kiowa Counties through 430 PM MDT... At 353 PM MDT, Doppler radar was tracking a strong thunderstorm producing a landspout 7 miles northeast of Lamar, moving northeast at 15 mph. HAZARD...Landspouts. SOURCE...Public Reported. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of northwestern Prowers and south central Kiowa Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3801 10245 3810 10264 3838 10250 3824 10221 TIME...MOT...LOC 2153Z 210DEG 15KT 3813 10250 LANDSPOUT...OBSERVED MAX HAIL SIZE...0.00 IN MAX WIND GUST...<30 MPH kam
Local storm report, May 30, 4:04 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
404 PM MDT TUE MAY 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TORNADO WILEY 38.16N 102.72W
05/30/2023 PROWERS CO PUBLIC
CITIZEN REPORTED LANDSPOUT TORNADO ON THE
GROUND NEAR LAMAR.
&&
MGLocal storm report, May 30, 4:05 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
405 PM MDT TUE MAY 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TORNADO LAMAR 38.09N 102.62W
05/30/2023 PROWERS CO FIRE DEPT/RESCUE
FIRE DEPT REPORTED A LANDSPOUT TORNADO ON
THE GROUND NEAR LAMAR.
&&
MGLocal storm report, May 30, 4:09 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
409 PM MDT TUE MAY 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TORNADO 5 N LAMAR 38.16N 102.62W
05/30/2023 PROWERS CO PUBLIC
LOCAL REPORT OF TORNADO ON THE GROUND NORTH
OF LAMAR.
&&
MGThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 6:08 PM MDT | Special Weather Statement | PUB | El Paso | 37 min |
| May 29, 6:11 PM MDT | Special Weather Statement | PUB | El Paso | 34 min |
| May 29, 6:22 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 23 min |
| May 29, 6:43 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 32 min |
| May 29, 6:55 PM MDT | Special Weather Statement | PUB | Pueblo | 50 min |
| May 29, 7:04 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 56 min |
| May 29, 7:33 PM MDT | Special Weather Statement | PUB | Pueblo | 42 min |
| May 29, 7:59 PM MDT | Special Weather Statement | PUB | Pueblo | 46 min |
| May 29, 8:09 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Pueblo | 36 min |
| May 29, 8:10 PM MDT | Special Weather Statement | PUB | Pueblo | 50 min |
| May 29, 8:14 PM MDT | Special Weather Statement | PUB | Crowley | 46 min |
| May 29, 8:24 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 51 min |
| May 29, 8:33 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Pueblo | 27 min |
| May 29, 8:37 PM MDT | Special Weather Statement | PUB | Otero | 38 min |
| May 29, 8:46 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Pueblo | 29 min |
| May 29, 9:13 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero, Pueblo | 26 min |
| May 29, 10:23 PM MDT | Special Weather Statement | PUB | Bent, Kiowa | 37 min |
| May 30, 2:31 PM MDT | Special Weather Statement | PUB | Pueblo | 29 min |
| May 30, 3:10 PM MDT | Special Weather Statement | PUB | Pueblo | 35 min |
| May 30, 3:12 PM MDT | Special Weather Statement | PUB | Bent | 33 min |
| May 30, 3:44 PM MDT | Special Weather Statement | PUB | Bent | 31 min |
| May 30, 3:53 PM MDT | Special Weather Statement | PUB | Prowers | 37 min |
| May 30, 3:58 PM MDT | Tornado Warning | PUB | Prowers | 17 min |
| May 30, 4:15 PM MDT | Special Weather Statement | PUB | El Paso | 30 min |
| May 30, 4:33 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 42 min |
| May 30, 4:45 PM MDT | Special Weather Statement | PUB | El Paso | 30 min |
| May 30, 5:00 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 45 min |
| May 30, 5:10 PM MDT | Tornado Warning | PUB | Prowers | 35 min |
| May 30, 5:13 PM MDT | Special Weather Statement | PUB | Prowers | 62 min |
| May 30, 5:37 PM MDT | Special Weather Statement | PUB | Baca | 53 min |
| May 30, 5:39 PM MDT | Special Weather Statement | PUB | El Paso | 36 min |
| May 30, 5:47 PM MDT | Special Weather Statement | PUB | Elbert | 28 min |
| May 30, 5:57 PM MDT | Special Weather Statement | PUB | Prowers | 48 min |
Nearby
Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.